1. marion p

    marion p Registered User

    Aug 13, 2005
    3
    hi, this is my first visit to this site. can anyone offer any avdice? my dad has had AD for about 7 years. he has been taking aricept but three weeks ago the doctor took him off. he has rapidly declined, an almost daily difference. the only coherent word he can say is "frightened"! he is only sleeping about 4 hrs and is constantly adgitated. my mum cares for him but now can't cope. is this decline usual on stopping aricept? help.
    marion
     
  2. Brucie

    Brucie Registered User

    Jan 31, 2004
    12,413
    near London
    Hi Marian

    sorry to hear your story.

    I believe - someone else here with hands-on experience will say for sure - that a decline does seem to happen when Aricept is discontinued. For my wife it never worked in the first place.

    Bear in mind that, with dementia, cause and effect of all sorts becomes a real problem to figure out. The decline may be stopping the medication, or it may be something else.

    In your position, first thing I'd be asking - as soon as possible - the consultant/doctor the reason why the Aricept was stopped.

    With these things you need to proceed a step at a time.

    Try to keep written records of your Dad's condition from day to day. What is worse than usual. If anything is improved. If anything new happens.
     
  3. Linda Mc

    Linda Mc Registered User

    Jul 3, 2005
    1,881
    Nr Mold
    Hello Marion and welcome!

    You say the Dr took your father off Aricept do you mean the GP or the Consultant?

    I too would be asking why?? :confused:

    My husband has had a very good response to it and I would be most concerned if it were suddenly withdrawn.

    I hope you get some answers soon.

    Linda
     
  4. angela.robinson

    angela.robinson Registered User

    Dec 27, 2004
    520
    hi ,itwas the same with my husband ,consultants are all to keen to get patents of medication due to the cost ,the excuse from them will usually be ,it may be causing aggression ,or it as stopped working .,just because there is still some deterioration does not mean it has stopped working ,you need to keep a record of everything that is happening ,make out a good case for him to go back on them as soon as possible,and kick up a fuss if you dont,good luck .angela
     
  5. Ruthie

    Ruthie Registered User

    Jul 9, 2003
    114
    South Coast
    My husband was taken off Aricept after being on it for about 15 months, as the Consultant thought it wasn't doing much good any more (it helped quite a lot with communication initially), and he felt that it was only making my husband more restless and prone to wander. I agreed at the time, as I felt that the original improvement had "worn off".

    However, looking back, there was a marked deterioration and an increase in aggression and within a month my husband had to be admitted to a Dementia Assessment Unit for 2 weeks to review and modify his medication (more sedatives etc). He came home for about a month and things got so bad that he was again admitted for 4 weeks. I wanted to try having him at home again (it was just before Christmas), but after a week things became impossible and he was finally admitted to the same unit, where he remains 20 months later as his bouts of aggression means that no care home would take him. (He is a big man and can be quite frightening if he put his "angry bear" face on, as one of my sons describes it!).

    In answer to your question, I would say that in my husband's case, withdrawing the Aricept led to a very significant deterioration, although at the time I was so overwhelmed dealing with the fallout that I wasn't able to be analytical about it.

    He is now on Ebixa (memantine) and his present consultant is starting to question whether it is having any effect now......

    I would be very assertive that you would like the Aricept prescribed again, to see whether the present deterioration is reversed. As Angela says, keep a written record of what is happening.

    Best wishes

    Ruthie
     
  6. angela.robinson

    angela.robinson Registered User

    Dec 27, 2004
    520
    hi marion , can i just add ,that you dont waste any time getting the doc back on the case ,as i agreed on 2 occasions to withdraw the aricept ,and Jims mobility all but went ,among other things ,i had him back on medication within 2 week ,there was an improvment straight away ,BUT he did not recover all that he had lost,in the trial off the aricept ,then the aggression started ,and straight away the consultant wanted to stop it again ,however when he came off .once again he deterioratedand he still had the aggression? he was then allowed to try galantemine then ebixa ,none of these worked ,and he died within 6 months off this ,a big strong lovely man ,of 63 .angela
     
  7. Norman

    Norman Registered User

    Oct 9, 2003
    4,348
    Birmingham Hades
    Hi Marion
    it varies from Dr to Dr and consultant to consultant how they prescribe.
    My wife has been on Aricept 10mg now for over 7 years.
    At our last visit to our consultant she had dropped to the lowest score on her memory test.
    The consultant said that he was loathe to dicontinue the Aricept due to a possible rapid decline.
    Are the tablets still working?Who knows?But is it worth stopping them to find out,I don't think so.
    You need some answers,ask the Dr,consultant why Dad was taken of Aricept?
    I still think it is all down to the individual Dr.
    Best Wishes
    Norman :(
     
  8. Nutty Nan

    Nutty Nan Registered User

    Nov 2, 2003
    787
    Buckinghamshire
    N I C E - please take note!!!

    Time and again I have heard the same stories: rapid decline following withdrawal of Aricept.
    It is so difficult to prove the continued positive effect, but how I agree with Norman: is it worth trying to find out? - I DON'T THINK SO!!!
    I am worried silly of the day our consultant will suggest that it is time to stop the prescription, but how would I be able to convince him otherwise?
    And more to the point: how come NICE have not taken on board all these comments yet? :mad: Is it clinical trials versus real life facts? Where is the argument? Wouldn't it be great if the decisionmakers at NICE could all be made to live with and care for a close relative who has AD for a few weeks/months/years......
     
  9. Sheila

    Sheila Registered User

    Oct 23, 2003
    2,259
    West Sussex
    Can't offer any advice, Mum couldn't have it due to other health problems. I just feel so sad for you all, lotsaluv, She. XX
     
  10. marion p

    marion p Registered User

    Aug 13, 2005
    3
    many, many thanks for all the advive and support. the reason dad was taken off the aricept was the consultant felt it was no longer havig any benefit (he had been taking it for 6 years). however we have had an awful week. mum phoned to say she couldn't cope so i dashed down last saturday. dad was very agitated and confused. after staying up with him sat and sun nights so mum could get some rest we called the doctor on monday. she eventually admitted him, through his consultant, to hospital. after tests he appears to have a urinary tract infection (this is the second in three mnths).he is staying in for assesment and we have been asked to buy hip protectors. can anyone make a recommendation as there seem to be various types.
    long term we are now resigned to finding a care home for him. this is all so stressful and upsetting.i just want my dad back as i miss him so much.
    marion
     
  11. angela.robinson

    angela.robinson Registered User

    Dec 27, 2004
    520
    hi ,i am not sure that you have to buy hip protecters ,i was offered these by the occupational therapist when my husband was in for assesment,he never actualy got tham as he very soon became chairbound ,i never had any problems with getting any aids that was needed,ANGELA
     
  12. Sheila

    Sheila Registered User

    Oct 23, 2003
    2,259
    West Sussex
    Hi Marian, Angela is right, my Mum was to have these too if she had become well enough. The OT said she would see to it. Try to get the hospital to supply them if you can. They are expensive to buy yourself and he may not get on with them. If he doesn't, you can hand them back and they can be reisued to someone else. If you buy them, then they may not be used much if he dislikes them. I know they use them on the inpatient ward in our hospital geriatric unit sometimes, so the NHS does have access to them. Good luck, love She. XX
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.